Alert archive / South Dakota / Areal Flood Warnings in 2011
Areal Flood Warning 21, NWS Aberdeen, SD
NWS Aberdeen, SD issued this areal flood warning at May 25, 2011, 3:52 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 6 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2011, 3:52 PM CDT (20:52 UTC)
- Expired
- May 31, 2011, 3:30 PM CDT
- In force
- 6 days
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451
WGUS43 KABR 252052
FLWABR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT WED MAY 25 2011
SDC065-117-282030-
/O.NEW.KABR.FA.W.0021.110525T2052Z-110528T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
352 PM CDT WED MAY 25 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLOOD WARNING FOR RAPID RIVER RISES IN...
CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 330 PM CDT SATURDAY/230 PM MDT SATURDAY/
* THE MOST RECENT RELEASE SCHEDULE FOR THE GARRISON DAM IN NORTH
DAKOTA AND THE OAHE DAM NORTH OF PIERRE IS FOR INCREASED
RELEASES...WHICH WILL MEAN RISES IN THE MISSOURI RIVER. THESE
INCREASED RELEASES ARE DUE TO HEAVY RAINFALL THIS PAST WEEKEND
THAT FELL IN EASTERN MONTANA AND WESTERN NORTH DAKOTA...AS WELL AS
CONTINUED SNOWMELT OVER EASTERN MONTANA. GRADUAL RISES IN THE
RIVER FROM OAHE DAM TO SOUTH OF THE ROSSEAU AREA WILL OCCUR OVER
THE NEXT COUPLE OF DAYS...WITH MORE SIGNIFICANT RISES POSSIBLE
OVER THE WEEKEND.
THE MOST RECENT RELEASE SCHEDULE FOR BOTH THE GARRISON AND OAHE DAMS
TO INCREASE RELEASES TO 85 THOUSAND CFS BY MONDAY MAY 30TH. THE
STAGE ON THE MISSOURI RIVER AT PIERRE WAS AT 13.28 FEET WEDNESDAY
AFTERNOON. THE HIGH RELEASES MAY EVENTUALLY TAKE THE RIVER TO RECORD
LEVELS FROM OAHE DAM SOUTHWARD.
THE HIGH RELEASES FROM GARRISON DAM AND OAHE DAM ARE EXPECTED TO
BE MAINTAINED THROUGH JUNE. MELTWATER FROM THE ABOVE AVERAGE
SNOWFALL OVER THE MISSOURI HEADWATERS IS EXPECTED TO KEEP RIVER
LEVELS HIGH IN THESE RIVER BASINS THROUGH JUNE AND INTO EARLY JULY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LAND OWNERS ON THE MISSOURI RIVER SHOULD PREPARE FOR ADDITIONAL
RISES IN THE RIVER LEVEL.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
4420 9995 4427 10010 4429 10031 4443 10044
$$
PARKIN3 follow-up statements
673
WGUS83 KABR 261810
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
110 PM CDT THU MAY 26 2011
SDC065-117-282030-
/O.CON.KABR.FA.W.0021.000000T0000Z-110528T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
110 PM CDT THU MAY 26 2011
...THE FLOOD WARNING REMAINS IN EFFECT FOR THE MISSOURI RIVER FOR
CENTRAL STANLEY AND CENTRAL HUGHES COUNTIES UNTIL 330 PM CDT
SATURDAY/230 PM MDT SATURDAY/...
THE MOST RECENT RELEASE SCHEDULE FOR THE GARRISON DAM IN NORTH
DAKOTA IS TO INCREASE RELEASES TO 85 THOUSAND CUBIC FEET PER SECOND
ON MONDAY MAY 30TH...AND REACH A PEAK OF 105 THOUSAND CFS BY MID
JUNE. THE RELEASE SCHEDULE FOR THE OAHE DAM NORTH OF PIERRE WILL BE
TO REACH 85 THOUSAND CFS ON SATURDAY MAY 28TH...AS HIGH AS 100
THOUSAND CFS BY JUNE 6TH...AND 110 THOUSAND CFS BY LATE JUNE.
THIS RELEASE SCHEDULE WILL RESULT IN RISES ON THE MISSOURI RIVER.
LOCATIONS ALONG THE RIVER...ESPECIALLY IN THE PIERRE AND FT PIERRE
AREAS...WILL LIKELY BE FLOODED WITH 2 TO 6 FEET OF WATER...WITH THE
FLOODED AREAS EXPECTED TO REMAIN INUNDATED FOR SEVERAL MONTHS AS THE
HIGH RELEASES CONTINUE THROUGH THE MONTH OF JUNE. ADDITIONAL
RAINFALL ALONG THE MISSOURI RIVER BASIN WOULD LIKELY WORSEN THE
SITUATION.
THE STAGE OF THE MISSOURI RIVER AT PIERRE AS OF NOON WAS 13.64 FEET.
FLOOD STAGE IS 13 FEET. THE STAGE AT LA FRAMBOISE ISLAND WAS 27.17
FEET...WHICH IS 1.18 FEET ABOVE THE OLD RECORD STAGE THAT WAS SET IN
1999. THESE LEVELS WILL CONTINUE TO RISE DUE TO THE FORECAST DAM
RELEASES.
STAY TUNED TO THE LATEST U.S. ARMY CORPS OF ENGINEERS PRESS RELEASES
FOR UPDATED INFORMATION ON THE LONG TERM GARRISON DAM AND OAHE DAM
RELEASE SCHEDULES...AS WELL AS FOR IMPACTS TO CITIES AND TOWNS ALONG
THE MISSOURI RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
4420 9995 4427 10010 4429 10031 4443 10044
$$
PARKIN547
WGUS43 KABR 281927
FLWABR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT SAT MAY 28 2011
SDC065-117-312030-
/O.EXT.KABR.FA.W.0021.000000T0000Z-110531T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
227 PM CDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS EXTENDED THE
* FLOOD WARNING FOR...
CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 330 PM CDT TUESDAY/230 PM MDT TUESDAY/
* THE MOST RECENT WATER RELEASE SCHEDULE FOR GARRISON DAM IN NORTH
DAKOTA AND OAHE DAM NORTH OF PIERRE IS FOR INCREASED
RELEASES...WHICH WILL MEAN ADDITIONAL RISES ON THE MISSOURI RIVER.
THESE INCREASED RELEASES ARE DUE TO HEAVY RAINFALL OVER THE PAST
COUPLE OF WEEKS THAT FELL IN EASTERN MONTANA...WESTERN NORTH
DAKOTA AND WESTERN SOUTH DAKOTA...AS WELL AS CONTINUED SNOWMELT
OVER EASTERN MONTANA. GRADUAL RISES ON THE RIVER FROM OAHE DAM TO
SOUTH OF THE ROSSEAU AREA ARE LIKELY OVER THE ENTIRE HOLIDAY
WEEKEND.
THE LATEST STAGE ON THE MISSOURI RIVER AT PIERRE WAS 15.1
FEET...WHICH IS 2 FEET ABOVE FLOOD STAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
4420 9995 4427 10010 4429 10031 4443 10044
$$
TDK148
WGUS83 KABR 290008
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SAT MAY 28 2011
SDC065-117-312030-
/O.CON.KABR.FA.W.0021.000000T0000Z-110531T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
708 PM CDT SAT MAY 28 2011
...THE FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL STANLEY AND
CENTRAL HUGHES COUNTIES...
THE MOST RECENT RELEASE SCHEDULE FOR THE GARRISON DAM IN NORTH
DAKOTA IS TO INCREASE RELEASES TO 85 THOUSAND CUBIC FEET PER
SECOND (CFS) ON MONDAY MAY 30TH...THEN UP TO 120 THOUSAND CFS IN
EARLY JUNE...AND UP TO 150 THOUSAND CFS NO LATER THAN MID JUNE.
THE RELEASE SCHEDULE FOR THE OAHE DAM NORTH OF PIERRE WILL BE
MAINTAINED AT 85 THOUSAND CFS THROUGH JUNE 2ND AND THEN QUICKLY
STEPPED UP TO 130 THOUSAND CFS DURING THE FIRST WEEK IN JUNE.
RELEASES ARE THEN SCHEDULED TO PEAK AT 150 THOUSAND CFS NO LATER
THAN MID JUNE. THESE INCREASED RELEASES ARE DUE TO HEAVY RAINFALL
OVER THE PAST COUPLE OF WEEKS THAT FELL IN EASTERN MONTANA...WESTERN
NORTH DAKOTA AND WESTERN SOUTH DAKOTA...AS WELL AS CONTINUED
SNOWMELT OVER EASTERN MONTANA.
THIS RELEASE SCHEDULE WILL RESULT IN CONTINUED RISES ON THE MISSOURI
RIVER. LOCATIONS ALONG THE RIVER...ESPECIALLY IN THE PIERRE AND FT
PIERRE AREAS...WILL LIKELY SEE SIGNIFICANT FLOODING...WITH THE
FLOODED AREAS EXPECTED TO REMAIN INUNDATED FOR SEVERAL MONTHS.
ADDITIONAL RAINFALL ALONG THE MISSOURI RIVER BASIN WOULD LIKELY
WORSEN THE SITUATION.
THE STAGE OF THE MISSOURI RIVER AT PIERRE AS OF 630 PM SATURDAY WAS
15.09 FEET. FLOOD STAGE IS 13 FEET. THE STAGE AT LA FRAMBOISE ISLAND
WAS 28.54 FEET...WHICH IS 2.55 FEET ABOVE THE OLD RECORD STAGE THAT
WAS SET IN 1999. THESE LEVELS WILL CONTINUE TO RISE DUE TO THE
FORECAST DAM RELEASES.
STAY TUNED TO THE LATEST U.S. ARMY CORPS OF ENGINEERS PRESS RELEASES
FOR UPDATED INFORMATION ON THE LONG TERM GARRISON AND OAHE DAM
RELEASE SCHEDULES...AS WELL AS FOR IMPACTS TO CITIES AND TOWNS ALONG
THE MISSOURI RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4446 10032 4437 10024 4428 9987 4420 9981
4420 9995 4427 10010 4429 10031 4443 10044
$$
PARKINWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this areal flood warning went out at May 25, 3:40 PM CDT, 12 minutes earlier.
Area forecast discussion, May 25, 3:40 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT WED MAY 25 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT A SFC RIDGE AXIS WILL BUILD INTO THE REGION OVERNIGHT BRINGING MOSTLY CLEAR SKIES AND COOL TEMPS. LOWS WILL DROP INTO THE UPPER 30S TO AROUND 40 DEGREES. THIS HIGH WILL SHIFT EAST ON THURSDAY AS WINDS GRADUALLY TURN TO THE SOUTHEAST AHEAD OF AN APPROACHING FRONTAL BOUNDARY. THIS FRONT MOVES INTO THE WESTERN DAKOTAS THURSDAY EVENING. THE SFC LOW AND FRONT EJECT EAST ACROSS THE DAKOTAS THROUGH FRIDAY...WITH CONTINUED AGREEMENT IN MODELS SHOWING A BAND OF RAINFALL MOVING EAST ACROSS THE CWA. LEFT POPS IN THE LIKELY CATEGORY AS ALL MODELS STILL SHOWING THIS BAND OF PRECIP MOVING THROUGH. ONLY VERY WEAK INSTABILITY RESIDING SO NOT EXPECTING ANY SEVERE WEATHER...JUST GENERIC THUNDERSTORM ACTIVITY WITH DAYTIME HEATING ON FRIDAY. AS THE UPPER LOW SHIFTS EAST INTO THE DAKOTAS FRIDAY NIGHT...CONTINUED CHANCES FOR SHOWERS WILL EXIST ACROSS THE NORTHERN AND EASTERN CWA. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE PERIOD STARTS OFF WITH AN UPPER LEVEL TROUGH DIGGING DOWN THE WESTERN PART OF THE COUNTRY. THE SYSTEM THEN SPINS OVER THE ROCKIES THROUGH EARLY MONDAY...BEFORE TRACKING NORTHEAST TO THE WESTERN DAKOTAS BY MONDAY EVENING...AND UP INTO CANADA TUESDAY. FAIRLY STRONG RIDGING BEGINS TO BUILD FROM THE SOUTHERN PLAINS TO THE NORTHERN ROCKIES TUESDAY NIGHT...THEN PUSHES OVER THE PLAINS WEDNESDAY AND WEDNESDAY NIGHT. AT THE SURFACE...AN ELONGATED LOW PRESSURE SYSTEM WILL BE OVER THE PLAINS SATURDAY MORNING. THE SOUTHERN PORTION OF THE LOW INTENSIFIES OVER KANSAS DURING THE DAY...WITH THE MODELS HINTING AT A CHANCE OF PRECIPITATION DEVELOPING ACROSS MUCH OF THE NORTHERN PLAINS. THE MAIN LOW BEGINS TO TRACK NORTHEAST WITH BETTER CHANCES OF PRECIPITATION REMAINING OVER THE SOUTHERN CWA SATURDAY NIGHT. LOOKS AS THOUGH THERE MAY BE A BREAK IN THE ACTION SUNDAY INTO EARLY SUNDAY EVENING...THEN LOW PRESSURE INTENSIFIES OVER THE WESTERN HIGH PLAINS...WITH PRECIPITATION SPREADING OVER THE STATE SUNDAY NIGHT. THE MODELS ARE A LITTLE DIFFERENT ON WHAT THEY THEN DO WITH THIS LOW...WITH THE GFS TAKING IT STRAIGHT NORTH OVER THE CENTRAL PART OF THE STATE...WHILE THE ECMWF IS A BIT FURTHER EAST. INSTABILITY INCREASES ALONG AND SOUTH OF THE WARM FRONT AS IT MOVES THROUGH...AND JUST AHEAD OF THE ASSOCIATED COLD FRONT. CURRENT INDICATIONS ARE THAT THE EASTERN THIRD TO HALF OF THE CWA COULD SEE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THE SYSTEM TRACKS OFF TO THE NORTH MONDAY NIGHT...THEN HIGH PRESSURE SETS UP AND REMAINS DOMINANT THROUGH AT LEAST EARLY WEDNESDAY. SOME INDICATIONS OF PRECIPITATION POSSIBLE AS THE HIGH SLIDES EAST OF THE AREA WEDNESDAY NIGHT...BUT STILL A LOT OF UNCERTAINTY WITH THIS AND WILL LEAVE THE END OF THE PERIOD DRY FOR NOW. TEMPERATURES WILL REMAIN A BIT BELOW NORMAL TO START THE PERIOD WITH MORE CLOUDS AND POSSIBLE PRECIPITATION EXPECTED...BUT WILL SEE THEM INCREASE TO SLIGHTLY ABOVE NORMAL MONDAY THROUGH WEDNESDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL TONIGHT WITH SCT-BKN HIGH LEVEL CLOUDS AOA 20K FEET GRADUALLY GIVING WAY TO CLEAR SKIES. VSBYS WILL BE UNRESTRICTED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 25, 4:06 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT WED MAY 25 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 AM CDT WED MAY 25 2011 /306 AM MDT WED MAY 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST THROUGHOUT A GOOD PORTION OF DAYS TWO THROUGH SEVEN. THE DAY PRESENTLY STANDING THE GREATEST POTENTIAL OF SEVERE CONVECTION APPEARS TO BE MEMORIAL DAY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:08 AM CDT | Areal Flood Advisory | ABR | Hughes, Stanley | 13 hr |
Nearby
Areal Flood Warnings in South Dakota, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.